Tornadoes · United States · Missouri · 2023

EF0 tornado, Fair Grove, Missouri, May 15, 2023

This EF0 tornado ran 1.5 miles across Greene County on May 15, 2023, touching down at 3:41 PM CDT and reaching 75 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 15, 2023
Touchdown
3:41 PM CDT (20:41 UTC)
Lifted
3:46 PM CDT (20:46 UTC)
On the ground
5 minutes
Path length
1.5 miles (2.4 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Greene County
Touchdown point
37.390, -93.140
Lift-off point
37.410, -93.150
Record number
2305151441-01

The damage survey

6 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 77 mph.

  • Few snapped tree branches along tree line near residence. TDS present on radar shortly after the passage of this point to the northeast.
  • Siding damage to the house.
  • A few snapped large tree branches along wood line.
  • Tree snapped and large broken limbs from other trees.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Isolated to widely scattered storms developed along remnant outflow boundaries on the afternoon the 15th. Saturated soils from previous rainfall in the week led to flash flooding with the afternoon and evening storms. Minor to moderate river flooding also occurred along the Jacks Fork, Current, and Big Piney rivers along with Roubidoux Creek. A few severe storms occurred and one storm near Fair Grove produced an intermittent EF-0 tornado that impacted homes, trees and outbuildings.

A National Weather Service storm survey determined that an intermittent EF-0 tornado touched down near Fair Grove, Missouri and tracked to the northwest about a mile and a half. Maximum wind speeds were 77 mph with a maximum path width of 75 yards. At the start point of the tornado, a home sustained minor damage to siding., otherwise sporadic and sparse tree damage was noted along the tornadoes path. Just before lifting, several outbuildings suffered significant damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 15, 2:21 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 15, 2:21 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
221 PM CDT Mon May 15 2023

Key Messages:

1. Showers and thunderstorms this afternoon and evening will bring
a severe and flash flood potential to the area. Flood Watch in
effect this afternoon.

2. Drier and cooler weather expected mid week.

3. Stronger system may bring better rain chances by Friday, with
cooler and drier conditions behind its passage for the weekend.

.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM CDT Mon May 15 2023

12z KSGF sounding showed a moist and unstable airmass with
1000j/kg of ML CAPE and a PW value of 1.59in. Surface low pressure
was located across northeast Oklahoma with a stationary front
draped northeast across southern Missouri. Even higher moisture
content was located just southwest of the area with surface dews
in the lower 70s. Upper level energy across northeast Oklahoma
will move into southwest Missouri this afternoon. Showers and
thunderstorms have already developed across southwest Missouri
early this afternoon. Expect thunderstorms to increase this
afternoon in coverage and intensity, and will slowly shift into
the eastern ozarks this evening.

Two hazards we are concerned about this afternoon. One is the
flash flood potential. Given the slow mean wind (less than 20kts),
high moisture content and unstable atmosphere, thunderstorms will
likely produce very heavy rainfall rates of 1-2 inches per
hour. The 12z HREF guidance is in strong agreement that a
corridor of 1-3 inches of rainfall will occur near/along the I-44
corridor with the local probability matched mean showing localized
4 inch totals. Latest Warn on Forecast data shows high probs for
greater than 3 inches of rainfall in localized pockets across
southern Missouri. There are several creeks and streams in
elevated flows right now given some previous rains. The National
Water Model also shows some of our local low water crossings
flooding with this rainfall. Any storms that move slowly over
urban areas will also cause flash flooding. Therefore we have
issued a Flood Watch for areas where we are most confident in
heavy rainfall. It should be noted that not all areas will see
these heavy rains but where they do occur, flash flooding is a
possibility.

The other hazard is severe thunderstorms. While wind shear will
remain low, instability will increase close to 2000/j/kg this
afternoon. Theta E Differentials near 25C and a high PW
atmosphere will be prime for single to multicell thunderstorms
with damaging winds to 60 mph the most likely hazard. Given the
warm air aloft, hail will likely be confined to 1 inch or less. A
frontal boundary will be located over the area therefore the
tornado threat is not zero, but very low (2% chance within 25
miles of a point). Basically a storm would have to develop near
the front and remain there long enough to tap into weak low level
helicity (less than 100m2s2).

Showers will linger into the evening before ending overnight.
Clouds will linger overnight with some light fog potential. Will
need to watch for any stratus build down that could lower
visibilities further. Northerly flow over the plateau will likely
keep low level clouds across the area for most of the day Tuesday
with some light sprinkles/showers at times however most areas will
remain dry. Currently high temps are forecast to reach the upper
60s however they may need lowered further in future updates.

.LONG TERM...(Tuesday Night through Monday)
Issued at 201 PM CDT Mon May 15 2023

Midweek: Ensembles are in decent agreement that the area will
remain in a drier northwest flow for mid week with rain chances
remaining less than 10 percent. Temperatures in the 70s to near
80 are likely.

Friday: A strong upper level trough looks to push through the
northern US which will drag a cold front through the area during
the day. Showers and thunderstorms look like a good bet at this
time with fairly high pops during the day which is supported by
the ensemble clusters. Confidence is low on any severe/flooding
potential at this time.

Weekend: Surface high pressure settles in for the weekend with
cooler and drier air likely. NBM temperature spreads are small
with highs in the 70s and lows in the 50s likely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1259 PM CDT Mon May 15 2023

Showers and thunderstorms will develop near/over the TAF sites
this afternoon before ending this evening. Scattered rain showers
will linger into the evening. Ceilings will lower into MVFR and
then IFR tonight into Tuesday morning with patchy fog. Winds will
remain southerly to southeasterly at SGF and BBG this afternoon
but then switch to the north this evening. JLN has already
switched to the north and will remain there this afternoon and
evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 10 PM CDT this evening for MOZ070-071-079>083-
     088>098-101>105.

KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, May 15, 12:45 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
1245 PM CDT Mon May 15 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1245 PM CDT Mon May 15 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Showers and thunderstorms will expand in coverage this afternoon
and evening across the Ozarks and southeastern Kansas. The
strongest storms could produce damaging winds to 60 mph and hail
to the size of quarters. The tornado threat remains very low, but
not zero, since there will be a front over the area. Frequent
cloud to ground lightning will occur is most storms today.

Locally heavy rainfall will occur with the storms, and will lead
to a localized flash flooding risk where multiple storms affect
the same locations. Several inches of rain may occur in a short
period of time this afternoon and evening in the Flood Watch area.

Some patchy fog will be possible overnight into Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and isolated storms will linger into Tuesday morning.
Additional low rain chances will persist through the week, with
the best chances coming late in the week with a frontal passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening
across the area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, May 15, 12:36 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
1236 PM CDT Mon May 15 2023

MOZ088-089-094-151800-
Jasper MO-Dade MO-Lawrence MO-
1236 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of northwestern
Lawrence, eastern Jasper and southwestern Dade Counties through 100
PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sarcoxie, or 11 miles east of Carthage, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sarcoxie, Avilla, La Russell, Reeds, Red Oak, Maple Grove and
Dudenville.

This includes Interstate 44 between mile markers 22 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3707 9426 3735 9422 3735 9409 3729 9381
      3705 9411
TIME...MOT...LOC 1736Z 208DEG 20KT 3718 9412

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Perez
Special weather statement, May 15, 1:08 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
108 PM CDT Mon May 15 2023

MOZ077-088-089-094-151845-
Barton MO-Jasper MO-Dade MO-Lawrence MO-
108 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of southeastern Barton,
northwestern Lawrence, northeastern Jasper and southwestern Dade
Counties through 145 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Golden City, or 15 miles northeast of Carthage, moving
north at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lockwood, Golden City, Avilla, La Russell, Red Oak, Maple Grove,
Dudenville and Meinert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 9398 3714 9416 3741 9421 3739 9390
TIME...MOT...LOC 1808Z 190DEG 16KT 3726 9407

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Perez
Special weather statement, May 15, 2:05 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
205 PM CDT Mon May 15 2023

MOZ083-151930-
Dent MO-
205 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of southeastern Dent
County through 230 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bunker, or 16 miles southeast of Salem, moving north at
10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Turtle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3741 9124 3742 9143 3755 9141 3754 9131
      3751 9131 3751 9126 3750 9122
TIME...MOT...LOC 1905Z 193DEG 10KT 3744 9136

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Runnels
Special weather statement, May 15, 3:10 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CDT Mon May 15 2023

MOZ079-090-152045-
Polk MO-Greene MO-
310 PM CDT Mon May 15 2023

...Strong thunderstorms will impact portions of southern Polk and
northwestern Greene Counties through 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walnut Grove to near Morrisville. Movement
was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar, Walnut Grove, Morrisville, Aldrich, Sacville, Eudora and
Brighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3739 9362 3752 9362 3768 9347 3757 9318
      3734 9339
TIME...MOT...LOC 2009Z 224DEG 31KT 3746 9354 3742 9340

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Runnels
Local storm report, May 15, 3:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT MON MAY 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             1 NNW BRIGHTON          37.47N 93.35W
05/15/2023  E0.88 INCH       POLK               MO   911 CALL CENTER

            HWY 13 AND 215.

&&

TEO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

8.7 hours before the tornado, 80 km from the path. May 15, 2023.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 833 joules per kilogram, CIN -29, lifted condensation level 813 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2023-05-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 83 square meters per square second, 0 to 6 km bulk shear 24 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-29 J/kg
Surface CAPE
639 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

3.3 hours after it, 80 km from the path. May 16, 2023.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 139 joules per kilogram, CIN -32, lifted condensation level 751 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2023-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -25 square meters per square second, 0 to 6 km bulk shear 29 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-32 J/kg
Surface CAPE
522 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Springfield (SGF), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 29 km away, was scanning. The volume nearest the touchdown began at 20:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 15, 2023

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 154:50 PM CDTEF0Frio, TX0.750$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.